Gonadotropin-releasing hormone agonists, used widely in the treatment of metastatic prostate cancer and hormone receptor-positive breast cancer, are associated with a rare but potentially fatal outcome of pituitary apoplexy (PA). An 85-year-old man presented with sudden onset of headache, left eye pain, sensitivity to light, nausea and vomiting. The symptoms started 4 hours after initiation of leuprolide therapy for treatment of recently diagnosed metastatic prostate carcinoma. Radiological imaging of the brain demonstrated a heterogeneously enlarged pituitary gland measuring 19×16×13 mm and T1-hyperintense signal compatible with pituitary haemorrhage. Hormone function tests were indicative of panhypopituitarism, confirming the diagnosis of PA. Due to age, the patient was started on hormonal replacement therapy and eventually symptoms improved.
- Endocrine system
- Contraindications and precautions
- Pituitary disorders
- Prostate Cancer
- Drugs: endocrine system
Statistics from Altmetric.com
Contributors All persons who meet authorship criteria are listed as authors, and all authors certify that they have participated sufficiently in the work to take public responsibility for the content, including participation in the concept, design, analysis, writing or revision of the manuscript. GT was instrumental in the initial diagnosis, management of the patient and of the acquisition of data for this report. AK was instrumental in the planning, design and reporting of data for this report. She was also instrumental in the review of the write up. NAM was instrumental in the write-up, design, analysis and interpretation of the data in the report. He additionally constructed the table provided in the report summarising similar cases to date. KB was instrumental in the acquisition and analysis of the date as well as review of the write-up. Furthermore, each author certifies that this material or similar material has not been and will not be submitted to or published in any other publication before its appearance in The British Medical Journal.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.